Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 24, NWS Columbia, SC

May 23, 2004Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 23, 2004, 4:01 PM EDT for Richland County, South Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 4:01 PM EDT (20:01 UTC)
Expired
May 23, 2004, 4:45 PM EDT
In force
44 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Richland County, SC

The radar

The Columbia radar (KCAE), 41 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 232007
SVRCAE
SCC079-232045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
400 PM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 445 PM EDT

* AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  RICHLAND COUNTY...OR ABOUT 15 MILES SOUTHEAST OF COLUMBIA...AND
  MOVING NORTHEAST AT 25 MPH.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 800 7 7
5 7 1 9 9.

LAT...LON 3398 8075 3383 8063 3385 8062 3406 8062
          3408 8069

$$

MWC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:25 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 23, 2:25 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
225 PM EDT SUN MAY 23 2004

.SHORT TERM...
MON-WED: ANOTHER ROUND OF CONVECTION TODAY BUT MAINLY LIMITED TO THE
EASTERN PORTION OF THE CWA. WILL KEEP IN SLIGHT CHANCE THIS EVENING.
MODELS ARE INDICATING A ZONAL FLOW REGIME SETTING UP OVER THE
FORECAST AREA THROUGH WEDNESDAY. IMPRESSIVE SHORT WAVE MOVING THROUGH
NC ON WED AND WILL EFFECT THE NRN COUNTIES OF THE CWA, BUT WILL
PROBABLY EFFECT THE ENTIRE CWA WITH CHANCE POPS FOR WED PM. TEMPS
WILL CONTINUE TO BE ABOVE NORMAL THROUGH THE SHORT TERM WITH
AFTERNOON HIGHS IN THE LOW TO MID 90S

&&

.LONG TERM...
THU-SUN: MORE OF THE SAME...AS ZONAL FLOW WILL ALLOW WEAK EMBEDDED
SHORT WAVES TO MOVE THROUGH THE CWA WHICH WILL AID IN AFTERNOON AND
EVENING THUNDERSTORM DEVELOPMENT EACH DAY. RIDGE BUILDS IN ON SAT AND
SUN WITH ABOVE NORMAL TEMPS CONTINUING.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     71  92  69  94 /  20  20  10  20
AUGUSTA      67  93  66  94 /  20  20  10  20
SUMTER       70  92  70  94 /  20  20  10  20
ORANGEBURG   70  92  70  94 /  20  20  10  20
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

17/17
Hazardous weather outlook, May 23, 5:00 AM EDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT SUN MAY 23 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240900-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
500 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

EXPECT A SLIGHT CHANCE OF THUNDERSTORMS MAINLY THIS AFTERNOON AND
EVENING. AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE...AND
WOULD BE MORE LIKELY TO OCCUR ACROSS THE EASTERN MIDLANDS...
GENERALLY FROM NEAR CHERAW TO NEAR MANNING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 23, 12:50 PM EDT, 3 hours 11 minutes before
SCZ031-037-231730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1250 PM EDT SUN MAY 23 2004

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWEST SUMTER COUNTY AND
NORTHEAST CALHOUN COUNTY THROUGH 130 PM EDT...

AT 1250 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES WEST OF PINEWOOD...OR ABOUT 18
MILES NORTHEAST OF BROOKDALE...MOVING NORTHEAST AT 10 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PINEWOOD THROUGH
130 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

RCC
Special weather statement, May 23, 1:43 PM EDT, 2 hours 18 minutes before
SCZ029-031-036-038-231845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
143 PM EDT SUN MAY 23 2004

...A STRONG LINE OF THUNDERSTORMS WILL IMPACT SOUTHERN LEE
COUNTY...EASTERN SUMTER COUNTY...CLARENDON COUNTY AND THE EASTERN
TIP OF ORANGEBURG COUNTY THROUGH 245 PM EDT...

AT 143 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 3 MILES WEST OF PAXVILLE...OR ABOUT 11 MILES WEST OF
MANNING...MOVING EAST AT 20 MPH. THIS WILL AFFECT AREAS IN AND AROUND
SOUTH SUMTER...PAXVILLE...EAST SUMTER...SUMMERTON AND MANNING THROUGH
245 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

AT 145 PM PEA SIZE HAIL WAS REPORTED AT NORTH SUMTER.

RCC
Local storm report, May 23, 3:47 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
347 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     BISHOPVILLE             34.22N 80.25W
05/23/2004                   LEE                SC   COUNTY OFFICIAL

            TREE DOWN IN THE CITY

&&

JDB
Special weather statement, May 23, 3:54 PM EDT, 7 minutes before
SCZ028-232045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
354 PM EDT SUN MAY 23 2004

...STRONG THUNDERSTORMS WILL IMPACT EASTERN RICHLAND COUNTY THROUGH
445 PM EDT...

AT 354 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 2 MILES WEST OF EASTOVER...OR ABOUT 15 MILES SOUTHEAST OF
COLUMBIA...MOVING EAST AT 20 MPH. THIS WILL AFFECT AREAS IN AND
AROUND EASTOVER THROUGH 445 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

RCC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:04 PM EDTSevere Thunderstorm WarningCAELee41 min
May 23, 2:51 PM EDTSevere Thunderstorm WarningCAEOrangeburg9 min
May 23, 4:07 PM EDTSevere Thunderstorm WarningCAERichland38 min
May 23, 4:09 PM EDTSevere Thunderstorm WarningCAESumter36 min
May 23, 4:12 PM EDTSevere Thunderstorm WarningCAESumter33 min
May 23, 4:39 PM EDTSevere Thunderstorm WarningCAEOrangeburg36 min
May 23, 5:23 PM EDTSevere Thunderstorm WarningCAEChesterfield37 min
May 23, 5:26 PM EDTSevere Thunderstorm WarningCAEChesterfield34 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.